Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 281, NWS Birmingham, AL

May 17, 2003Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 10:17 AM CDT for Marion County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 10:17 AM CDT (15:17 UTC)
Expired
May 17, 2003, 11:15 AM CDT
In force
58 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:20 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 171517
SVRBHM
ALC093-171615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1015 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 1115 AM CDT

* AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAMILTON...MOVING NORTHEAST AT 45 MPH.
  OTHER POSSIBLE SEVERE STORMS WILL MOVE INTO THE SOUTHWEST PORTION OF
  THE COUNTY. 

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BEAR CREEK...
HACKLEBURG AND WESTON.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3416 8810 3399 8785 3425 8765 3433 8788

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:15 AM CDT, 2 minutes earlier.

Area forecast discussion, May 17, 10:15 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1015 AM CDT SAT MAY 17 2003

WILL UPDATE ZONES TO REFLECT MAJOR SWATH OF SHOWERS/THUNDERSTORMS
MOVING INTO CNTRL SECTIONS OF STATE. WILL GO WITH HIGH CAT NE AND
N CNTRL...TO LIKELY SE. WINDS FORECAST STILL IN LINE. TEMPS/DEWPOINTS
AROUND 70...AND AFTERNOON HIGHS MAY BE A LITTLE COOLER THAN PREVIOUSLY
FORECASTED...BUT WILL STILL BE IN ZONE FORECASTED RANGES.

.BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041.
89
JBW
Hazardous weather outlook, May 17, 7:12 AM CDT, 3 hours 5 minutes before
ALZ011>015-017>050-171430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...
AN UPPER LEVEL LOW WEST OF THE AREA WILL SLOWLY MOVE EASTWARD TODAY
AND TONIGHT.  A SERIES OF IMPULSES WILL EJECT FROM THIS LOW AND MOVE
INTO AND ACROSS THE AREA.  THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A WEAK FRONT PUSHES
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL PROBABLY BE REQUIRED TODAY AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:08 AM CDTSevere Thunderstorm WarningBMXLamar52 min
May 17, 12:45 PM CDTFlash Flood WarningBMXLamar, Marion6 hr
May 17, 1:34 PM CDTSevere Thunderstorm WarningBMX41 min
May 17, 1:53 PM CDTTornado WarningBMXTuscaloosa47 min
May 17, 2:37 PM CDTSevere Thunderstorm WarningBMXSumter33 min
May 17, 2:39 PM CDTTornado WarningBMXTuscaloosa31 min
May 17, 2:51 PM CDTSevere Thunderstorm WarningBMXGreene39 min
May 17, 2:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker32 min
May 17, 2:58 PM CDTSevere Thunderstorm WarningBMXJefferson47 min
May 17, 3:03 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
May 17, 3:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
May 17, 3:50 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 17, 4:34 PM CDTSevere Thunderstorm WarningBMXJefferson41 min
May 17, 4:56 PM CDTTornado WarningBMXSumter64 min
May 17, 5:42 PM CDTTornado WarningBMXPickens63 min
May 17, 5:56 PM CDTSevere Thunderstorm WarningBMXGreene64 min
May 17, 5:59 PM CDTFlash Flood WarningBMXPickens, Sumter4 hr
May 17, 6:01 PM CDTSevere Thunderstorm WarningBMXSumter59 min
May 17, 6:30 PM CDTSevere Thunderstorm WarningBMXSt. Clair45 min
May 17, 6:30 PM CDTTornado WarningBMXTuscaloosa60 min
May 17, 6:39 PM CDTTornado WarningBMXSumter36 min
May 17, 6:51 PM CDTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega39 min
May 17, 6:58 PM CDTTornado WarningBMXCoosa, Talladega32 min
May 17, 6:59 PM CDTSevere Thunderstorm WarningBMXMarengo61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.